Alert archive / Colorado / Red Flag Warnings in 2019
Red Flag Warning 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Aug 24, 2019, 1:48 PM MDT for 7 counties in Colorado. It took effect at Aug 25, 2019, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2019, 1:48 PM MDT (19:48 UTC)
- In effect from
- Aug 25, 2019, 11:00 AM MDT
- Expired
- Aug 25, 2019, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 101 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -559 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870 WWUS85 KBOU 241948 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 148 PM MDT Sat Aug 24 2019 COZ211-213>215-238-242-250400- /O.UPG.KBOU.FW.A.0002.190825T1700Z-190826T0200Z/ /O.NEW.KBOU.FW.W.0005.190825T1700Z-190826T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 148 PM MDT Sat Aug 24 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK, MIDDLE PARK, SOUTH PARK, THE FAR NORTHERN MOUNTAINS AND FOOTHILLS AND THE CHEYENNE RIDGE... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 211...213...214...215... 238 and 242. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Timing...Late Sunday morning through Sunday evening. * Relative Humidity...As low as 14 percent. * Impacts...Fires will start easily and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
150 WWUS85 KBOU 250825 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 225 AM MDT Sun Aug 25 2019 COZ211-213>215-238-242-251800- /O.CON.KBOU.FW.W.0005.190825T1700Z-190826T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 225 AM MDT Sun Aug 25 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK, MIDDLE PARK, SOUTH PARK, THE FRONT RANGE FOOTHILLS AND THE CHEYENNE RIDGE... * Affected Area...Fire Weather Zones 211...213...214...215... 238 and 242. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Timing...Late Sunday morning through early Sunday evening. * Relative Humidity...As low as 14 percent. * Impacts...Fires will start easily and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
450 WWUS85 KBOU 251647 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1047 AM MDT Sun Aug 25 2019 COZ211-213>215-238-242-260100- /O.CON.KBOU.FW.W.0005.190825T1700Z-190826T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 1047 AM MDT Sun Aug 25 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK, MIDDLE PARK, SOUTH PARK, THE FRONT RANGE FOOTHILLS AND THE CHEYENNE RIDGE... * Affected Area...Fire Weather Zones 211...213...214...215... 238 and 242. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Timing...Late Sunday morning through early Sunday evening. * Relative Humidity...As low as 13 percent. * Impacts...Fires will start easily and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
231 WWUS85 KBOU 260205 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 805 PM MDT Sun Aug 25 2019 COZ211-213>215-238-242-260315- /O.EXP.KBOU.FW.W.0005.000000T0000Z-190826T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- 805 PM MDT Sun Aug 25 2019 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN PARKS...NORTHERN FRONT RANGE FOOTHILLS AND NORTHERN WELD COUNTY... Temperatures have cooled this evening, allowing relative humidity levels to rise. Winds have also decreased and the threat of dangerous fire behavior has ended. Cooler temperatures and lighter winds are expected Monday which will help keep fire danger levels below very high or extreme categories. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 24, 9:13 AM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 24, 9:13 AM MDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 913 AM MDT Sat Aug 24 2019 .UPDATE... Issued at 902 AM MDT Sat Aug 24 2019 Water vapor imagery showing upper trof center across east central Wyoming and tail end of trof extending into northeast Colorado and supported by 60kt jet streak. QG fields still showing weak to moderate ascent over the far northeast Corner this morning. Result of this feature has been showers that have developed and has expanded in the past hour. Given still a moist, southeast low level flow, expect a few thunderstorms as well this morning. Have already adjusted forecast to add some showers this morning over the northeast corner but will need to expand this area a bit more west into Washington and Logan county as well. Further west, a drier airmass will continue to filter in from the west and northwest as a moderate northwest flow aloft develops. Already seeing some gusty winds in the mountains with Berthoud Pass gusty winds to 50 mph. No thunderstorms expected anywhere today except the far northeast corner of Colorado. && .SHORT TERM...(Today and tonight) Issued at 406 AM MDT Sat Aug 24 2019 There are still a few tiny showers over the plains, a little surprise apparently reflecting a little pocket of weaker capping behind last night's shortwave trough. These should dissipate quickly as the expected warming aloft and drying moves in from the west. There are a few patches of stratus over the plains but so far higher than the last couple of mornings. This should increase through sunrise, especially over the eastern part of the plains and it should be slower to dissipate in that area as well. This will keep temperatures cooler through the day, which should also keep convection from forming on the west edge of the moisture. There will likely be some late afternoon storms further east where the moisture is richer, but this will likely be along or east of the state line. Further west, it should be too dry for much more than cumulus clouds this afternoon, and if the warming aloft comes fast enough that may even be difficult. There will be some wind mixing down this afternoon, mainly over the mountains, which will cause fire weather concerns. East of the mountains the low level flow will be dominated by the shedding of a Denver cyclone vortex that should develop in the next few hours and move east, leaving north winds into Denver. This could transition to a better mixed northwest flow near the end of the day, but even then it would likely be northwest near Wyoming and curl around into Denver from the north or northeast. Forecast temperatures for today remain a bit above guidance and still look good given the amount of sun and drying we expect today. It will be a mild night in most areas with enough wind to keep some mixing, though calm spots could drop more under clear skies. .LONG TERM...(Sunday through Friday) Issued at 406 AM MDT Sat Aug 24 2019 High to extreme fire danger expected on Sunday, reference the fire weather discussion below. For Sunday and Sunday night, a strong northwesterly flow will be over the region with the passage of a 110 kt upper level jet max moving across Wyoming. Forecast models keep northern Colorado on the warm and subsident part of the right exit region of the jet. 250 mb winds over northern CO in the 60-70kt range for Sunday. In addition, high temperatures will be just shy of record highs. The record high in Denver for the 25th is 99 set in 2011. A lee trough over eastern CO should help to enhance the downslope warming over the foothills with min rh below 15 percent. Expect very gusty winds in the Front Range mountains and foothills, anywhere from 35 to 55 mph. There will be a slow recovery Sunday evening with gusty winds persisting especially along the Front Range ahead of an approaching cool front. This feature should push into the region from the north/northeast after 06z Sunday night. Monday through Tuesday, temperatures across the urban corridor and northeast plains will drop back into the low to mid 80s. The flow aloft will continue to be northwesterly across the forecast area with a secondary cool front pushing through the northeast plains around 12z Tuesday. The fire danger will not be as extreme but will remain elevated in the mountains west of the Continental Divide where these fronts will have no significant impact. From the Front Range Foothills eastward however, the models show at least enough moisture over the plains for a slight chance of showers/thunderstorms Tuesday into Wednesday. Temperatures are expected to start climbing back up on Wednesday, with a few solutions forecasting highs back around 90. Consensus however keeps the highs just shy of that. Thursday through Saturday, the upper ridge is forecast to be over the Desert Southwest with a zonal flow aloft over Colorado. The models indicate another front bringing cooler temperatures and better moisture into the northeast plains from the Great Plains. It may be overdone but overall there should be a better chance of thunderstorms each day, mainly from the Front Range Foothills eastward with a drier zonal flow over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 902 AM MDT Sat Aug 24 2019 VFR with drier airmass today and no thunderstorms expected. Surface winds shifting northwest this morning before shifting east and southeast later this afternoon and evening. Speeds generally 15kt or less through the period. && .FIRE WEATHER... Issued at 406 AM MDT Sat Aug 24 2019 Warmer and drier air will move in today along with a little stronger winds aloft. This will create conditions near Red Flag criteria over the northern Colorado mountains and near the foothills north of Denver this afternoon. Both the weather and fuel conditions look marginal in most areas, so no warning will be issued for today, but heightened caution is still advised. Critical fire weather conditions are forecast for Sunday afternoon. The combination of hot temperatures, low relative humidities and gusty northwest winds will likely impact favored elevated locations. The wind will be strongest in the mountains north of I-70 and along the Wyoming border. The main areas set for high to extreme fire conditions will be the Medicine Bow and Front Range mountain ranges below 10 thousand feet, the high mountain valleys as well as areas in and near the northern Front Range foothills and Cheyenne Ridge. Some question as to whether zone 242 in northeast Weld County should be included in the watch. Observed rainfall in the last 7 days is in the 2-4 inch range. Will leave the watch as is for now and let the day shift have the final call on that zone. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening for COZ211-213>215-238-242. && UPDATE...Entrekin SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Entrekin FIRE WEATHER...Gimmestad/Cooper
Hazardous weather outlook, Aug 24, 9:30 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 930 AM MDT Sat Aug 24 2019 COZ030>051-251530- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 930 AM MDT Sat Aug 24 2019 ...High to Extreme Fire Danger this Weekend... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Areas in and near the mountains will be warmer and drier today. Wind gusts of 20 to 30 mph will be common this afternoon in the mountains, causing elevated fire danger. Over the high mountain passes, gusts up to 50 mph can be expected. Scattered showers and a few thunderstorms will continue over the far northeast plains of Colorado through this afternoon, mainly east a line from Akron to Sterling. Brief rain and gusty winds will accompany the showers. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot, windy and dry conditions on Sunday will produce high to extreme fire danger. Conditions will be most extreme in the Front Range mountains below 10 thousand feet, high mountain valleys, in and near the northern foothills and Cheyenne Ridge. A Fire Weather Watch is in effect for most of these areas on Sunday afternoon. Temperatures will be closer to normal through most of next week as a series of cool fronts move into the northeast plains. There will be a slight chance of thunderstorms by the mid-week, with a better chance of thunderstorms by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:26 PM MDT | Special Weather Statement | BOU | Washington | 34 min |
| Aug 23, 7:16 PM MDT | Special Weather Statement | BOU | Lincoln | 29 min |
Nearby
Red Flag Warnings in Colorado, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.